Strange Nivo Side Effect??

This moderated forum is to support the needs of patients with stage IV melanoma, as well as to answer questions about treatment options and what to expect.

Re: Strange Nivo Side Effect??

Postby Catherine Poole » Tue Aug 08, 2017 8:56 am

thanks Mathew. How are you doing? I had not heard this.
Catherine M. Poole, President/Founder
Melanoma International Foundation
Catherine Poole
 
Posts: 10745
Joined: Wed Jan 02, 2008 12:09 am

Re: Strange Nivo Side Effect??

Postby HeidiZ » Tue Aug 08, 2017 10:09 am

Yes I agree with Mat, I have also been suffering from bad sinusitis as a side effect and it occurred
immediately after I had my first dose of the ippi/nivo and continues to be a problem while getting my Keytruda infusions every 4 weeks. In the beginning they said it wasn't listed as a side effect but now many patients have been experiencing them so they now agree that it is.
Heidi
HeidiZ
 
Posts: 32
Joined: Sun Jul 05, 2015 12:20 pm

Re: Strange Nivo Side Effect??

Postby buffcody » Thu Aug 10, 2017 10:40 am

Heidi and Matt,

I am very grateful to both of you for posting about the sinus problem. I am sending your texts to my oncologist. I am not sure how up he is on this data, though he may be more aware than I surmise. I had a CT scan of my sinuses yesterday. I have not seen the report, though, in the mind of the oncologist, Dr. Lao, there was nothing there to indicate a clue to the source of my problems. I wonder how you two verified that it was sinusitis you were suffering from. Was it based on analysis of the symptoms or was scanning used to verify. I will be contacting you both with an email off Forum if I am looking for more info or could keep relating it here, because I think Dr. Lao will have some questions about your experiences. It sounds, Matt, as if with the remedies you used it has ceased to be a problem. How about you, Heidi?

As for the problem with equilibrium, I think it is related since it comes on in tandem with pressure in my sinus area if I am standing or walking. But still to be determined like everything else here. Yesterday I was really down about there being no answer. I'm much more hopeful after reading your posts this morning. That certainly is why this Forum is so great.

Frank
buffcody
 
Posts: 257
Joined: Mon Jun 25, 2012 8:12 pm

Re: Strange Nivo Side Effect??

Postby HeidiZ » Thu Aug 10, 2017 1:22 pm

Hi Frank,
I’ve always had sinus issues, even before being diagnosed with melanoma so once they gave me that first infusion of the ippi/nivo combo it inflamed my sinuses almost immediately. In the beginning when I called after hours complaining how bad it was they said it wasn’t listed as a side effect. They took a ct scan which showed almost no open space in the cavities of my sinuses. It gradually got better on its own plus after the fourth ippi/nivo they put me on the prednisone which helped too. Over the last 19 infusions I have experienced ongoing inflammation in my sinuses. I have been put on various nasal sprays and on antibiotics since treatment started back in March of 2016. I did try the netti pot where you pour the solution in one side of your nostril and it comes out the other nostril but I really don’t like that sensation so I don’t use it regularly like I should. So since my treatments started all my ct scans of my neck still show sinusitis sometimes looking worse than other times. My oncologist did tell me that more patients are complaining of sinusitis issues. It makes sense since immunotherapy inflames the body so of course sinuses would be affected too. On and off I have been using Fluticasone Propionate, Xlear nose spray, Afrin, Zrytec and more recently singular. I try not to complain to my doctor about it because then they might not give me the treatment so I just deal with it most of the time.
Heidi
HeidiZ
 
Posts: 32
Joined: Sun Jul 05, 2015 12:20 pm

Re: Strange Nivo Side Effect??

Postby buffcody » Fri Aug 11, 2017 6:22 pm

My oncologist on looking at what Matt and Heidi had written let me know more clearly than I had understood obviously that he had had experience with this in other patients. He also does believe, despite the negative CT scan (at least in my opinion negative) that we are pursuing sinus inflammation as at least one cause of my woes. He is urging the neti pot and continued use of the prednisone I am on now (10 mg.). Also another medication he is discussing with the endocrinologist I work with that would make the prednisone more effective, Florinef. I've decided to say the heck with the concern about equilibrium and just do more easy aerobic exercise. It feels strange but the condition does not keep me from walking with some "briskitude," Brain MRI including attention to the pituitary and full body PET before the end of the month. Timetable for those pushed up a little to have all facts on the table as we try to figure out what is going on and what will work to make things better.
buffcody
 
Posts: 257
Joined: Mon Jun 25, 2012 8:12 pm

Re: Strange Nivo Side Effect??

Postby Catherine Poole » Sat Aug 12, 2017 8:31 am

You are amazing Frank! Keep on walking briskly!
Catherine M. Poole, President/Founder
Melanoma International Foundation
Catherine Poole
 
Posts: 10745
Joined: Wed Jan 02, 2008 12:09 am

Re: Strange Nivo Side Effect??

Postby MathewR » Sun Aug 13, 2017 9:17 am

Frank, my sinusitis was verified by an ENT referred by my onc. Aside from scoping the sinus (in office), they have a specialized CT (also done in office) for sinus. My sinusitis resolved from the following: switching to an every 12 week (instead of 2 week) schedule for nivo. This was not done primarily for sinusitis, but rather arthritis. Prednisone at 20mg. ENT thought lower would not be effective. Cipro (antibiotic). Daily nasal rinse (which I still continue to do as a precautionary measure) with saline and munociprin (antibiotic ointment). Separately, at Sloan they say the 3 most common side effects of long term nivo are fatigue, arthritis and sinusitis.
MathewR
 
Posts: 244
Joined: Sun Aug 25, 2013 7:18 pm

Re: Strange Nivo Side Effect??

Postby rochelle » Mon Aug 14, 2017 6:30 am

Greetings!

This is so interesting...I have had a couple of sinus issues along the way...but my last scan 7/17/17 showed “right maxillary sinus inflammatory disease, new since last scan 5/22/17.” I have been on nivo for a year and pembro for two years before that. Fortunately my symptoms are minimal.

Martha
rochelle
 
Posts: 184
Joined: Sun Apr 05, 2009 11:46 pm

Re: Strange Nivo Side Effect??

Postby Catherine Poole » Wed Aug 16, 2017 6:52 am

Seems like an odd side effect but happy some solutions can be found. Thanks Mathew et al for contributing to the answer.
Catherine M. Poole, President/Founder
Melanoma International Foundation
Catherine Poole
 
Posts: 10745
Joined: Wed Jan 02, 2008 12:09 am

Re: Strange Nivo Side Effect??

Postby buffcody » Sun Aug 20, 2017 7:09 pm

Still in search of answers. Despite what I thought was a rather indeterminative CT scan, my oncologist referred me to an ENT specialist, but that appointment will not be for almost a month. In the meantime, I will see if my PC has any ideas/suggestions. Whatever is going on, it is not getting any better. In fact, direction is the opposite. I'm fine if I am sitting or lying down. Once I stand, the trouble starts immediately and walking makes it worse. Whatever is going on is accompanied by pressure feelings in sinus area. But is that the cause? And is Opdivo the ultimate cause of that? And of course, I am ultimately most interested in the ending of the story not the beginning whatever it was or is. I'll let you know if I arrive at a solution. Frank
buffcody
 
Posts: 257
Joined: Mon Jun 25, 2012 8:12 pm

PreviousNext

Return to Melanoma Diagnosis: Stage IV

Who is online

Registered users: Bing [Bot], Google [Bot]

cron